Ask Dr. Lani - Prolia " />
No one logged in. Log in  My Account  
Your Cart
Shopping cart is empty.

Certified Clinical Densitometrist and Bone Health Expert

Blog


Ask Dr. Lani - Prolia

Wednesday, June 30, 2010
 
Ask Dr. Lani - Prolia
Question:

Dr. Lani,

 

What do you think of the new drug called "Prolia" that recently came out for osteoporosis?

Karen T

Answer:

For those of you who are not familiar with Prolia, this is what is known about the drug:

 

Prolia (Denosumab) is the new drug approved by the FDA to treat osteoporosis patients.

Prolia Recall/Black Box Warning Information:

Prolia does not carry any black box warnings and has not been associated with any recalls.

Other Warnings:

Patients undergoing treatment with Prolia are at risk of experiencing the following serious complications:

Common side effects:

  • Back pain
  • Extremity pain
  • Musculoskeletal pain
  • Hypercholesterolemia
  • Cystitiis

More serious and as of now, rare side effects:

  • Low calcium levels
  • Severe infections
  • Skin problems
  • Serious jawbone problems

Patients should discuss these risks and ways to reduce them with their doctor before beginning treatment with Prolia.


A new drug does not mean it is better. Frankly, I hold back for a very long time because until the drug is out in the population for years, it is unknown what side effects will emerge.  A good example is the bisphosphonate medications causing fractures after extended use.

A medical doctor once told me a saying among his colleagues:

  • After 3 years offer a new drug to patients
  • After 5 years your friends
  • After 7 years your family

Many side effects are not seen for years after a drug is released, and in some cases it takes much longer than 7 years. It takes time to sort out studies that often are at odds with each other.

Please send in your questions to DoctorLani@gmail.com

 

Did you enjoy this post?

Comments